Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2863  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2021  |  Volume : 66  |  Issue : 4  |  Page : 415-416
A Delayed-Onset Upper Lip Silicone Granuloma in a Patient Under Lung Cancer Chemotherapy


1 Section of Dermatology, Department of Clinical Medicine and Surgery, University of Naples Federico II, via Sergio Pansini 5, 80131 Naples, Italy
2 Department of Advanced Biomedical Sciences, Pathology Section, University of Naples Federico II, via Sergio Pansini 5, 80131 Naples, Italy

Date of Web Publication17-Sep-2021

Correspondence Address:
G Fabbrocini
Section of Dermatology, Department of Clinical Medicine and Surgery, University of Naples Federico II, via Sergio Pansini 5, 80131 Naples
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_722_18

Rights and Permissions



How to cite this article:
Panariello L, Fattore D, Cinelli E, Campanino M R, Mansueto G, Fabbrocini G. A Delayed-Onset Upper Lip Silicone Granuloma in a Patient Under Lung Cancer Chemotherapy. Indian J Dermatol 2021;66:415-6

How to cite this URL:
Panariello L, Fattore D, Cinelli E, Campanino M R, Mansueto G, Fabbrocini G. A Delayed-Onset Upper Lip Silicone Granuloma in a Patient Under Lung Cancer Chemotherapy. Indian J Dermatol [serial online] 2021 [cited 2021 Dec 2];66:415-6. Available from: https://www.e-ijd.org/text.asp?2021/66/4/415/326141




To the Editor,

Foreign body granuloma and migration of the implanted material are possible delayed side effects of soft tissue augmentation. We report the first case of delayed-onset foreign body granuloma of the upper lip in a patient treated with cisplatinum and gemcitabine.

A 64-year-old woman referred to our department for persisting enlargement of the upper lip since the past year. Since 2012, the patient suffered from metastatic lung adenocarcinoma and she was treated by cisplatinum and gemcitabine until 2015. She underwent unilateral soft tissue augmentation in the nasolabial fold with dermal filler 30 years before for a lip asymmetry. Clinical examination showed enlargement of the right side of the upper lip without any changes in color compared to the adjacent tissues [Figure 1].
Figure 1: Augmentation of the right side of the upper lip without discoloration compared to the adjacent tissues

Click here to view


We performed a biopsy that showed a normostructured epidermis and a superficial, medium and deep dermis site of lipid-filled vacuoles surrounded a collection of histiocytes, foamy macrophages and multinucleated giant cells, accompanied by extensive areas of fibrosis and hyalinization. A diagnosis of siliconoma was made by highly compatible histologic features. [Figure 2].
Figure 2: (a) Hematoxylin and Eosin 5 × magnification: Prominent histiocytic and multinucleated giant cell reaction around empty spaces which presumably contained lipid material. (b) Hematoxylin and Eosin 10 × magnification

Click here to view


Silicone granuloma or siliconoma (SG) is a foreign body granuloma induced by silicone that can arise in dermal filler with liquid silicone (dimethylpolysiloxane). Innate and adaptive immune system are both thought to be involved in the pathogenesis of foreign body granuloma, where the tissue reaction is maintained by macrophages and T helper cell (Th) response.[1] Currently, the precise immune mechanism remains unclear but it is supposed that infections or injuries can immunocompromise cutaneous districts, and thus, increase susceptibility to foreign body granulomas.

Previous studies already reported cases of foreign body granuloma in patients under interferon or immunotherapy treatment [Table 1].[2],[3]
Table 1: Previous reports of granuloma occurring after chemotherapy or other treatments affecting immunity

Click here to view


Traditional chemotherapeutic drugs for lung cancer include cisplatin, a cytotoxic platinum-containing agent. Recently, a study in vitro by Aranda et al.[4] suggested a possible immune-dependent antineoplastic effect of cisplatin plus pyridoxine against non-small-cell lung cancer (NSCLC). The same group observed the efficiency of chemotherapy in contributing to anticancer immunosurveillance, the corresponding "immune-relevant side effects" and the increased immunogenicity and/or susceptibility by T lymphocytes and natural killer (NK) cells. Another drug, associated or not with cisplatin, for treatment of lung cancer is gemcitabine, an anti-metabolite pyrimidine analog. Immune effects are also reported for gemcitabine as it promotes the release of interleukins (IL-1β and IL-17) and the development of CD4 T lymphocytes.[4],[5]

Given the hypothesis that immune modulation can also occur from systemic traditional chemotherapy and that foreign body granuloma development may be enhanced by immune-related susceptibility, we cannot exclude that in our case, a previous treatment by cisplatin and gemcitabine could have supported a delayed SG lesion in an oncologic patient. Thus, in case of adverse reactions during or after chemotherapy, a detailed anamnesis should also focus on previous cosmetic dermal filler, which are usually not reported by patients as they are rarely considered as "surgical traditional" procedures. Moreover, this case is an interesting starting point for further studies on even long-duration immune-related events associated with traditional chemotherapy.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sclafani AP, Fagien S. Treatment of injectable soft tissue filler complications. Dermatol Surg 2009;35(Suppl 2):1672-80.  Back to cited text no. 1
    
2.
Bisschop C, Bruijn MS, Stenekes MW, Diercks GF, Hospers GA. Foreign body reaction triggered by cytotoxic T lymphocyte-associated protein 4 blockade 25 years after dermal filler injection. Br J Dermatol 2016;175:1351-3.  Back to cited text no. 2
    
3.
Fischer J, Metzler G, Schaller M. Cosmetic permanent fillers for soft tissue augmentation: A new contraindication for interferon therapies. Arch Dermatol 2007;143:507-10.  Back to cited text no. 3
    
4.
Aranda F, Bloy N, Pesquet J, Petit B, Chaba K, Sauvat A, et al. Immune-dependent antineoplastic effects of cisplatin plus pyridoxine in non-small-cell lung cancer. Oncogene 2015;34:3053-62.  Back to cited text no. 4
    
5.
European Database of Suspected Adverse Drug Reaction Reports: Cisplatin, Gemcitabine. Available from: http://www.adrreports.eu/. [Last accessed on 2018 Oct 22].  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (729 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed235    
    Printed8    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal